Posted by: desperatehousewife | 2009-02-20

anxiety and depression

I have suffered with GAD and depression for nearly 3 years now. Initially my GP had me on eglanol, then Cilift which made me even more anxious and jittery, not to mention insomnia. He then tried me on sleeping tablets which obviously helped with the insomnia but you can' t live on sleeping tablets. Eventually in desperation my GP suggested I go onto the genetic equivalent of Remerol, called Mirtazapine (30mg) once a day at bedtime and no other medication whatsoever. I have now been on it for 3 weeks and I must say it has helped with the depression, anxiety (almost completely gone) and the insomnia (boy, do these tablets make you sleep!) In fact they make you so tired that even if you take half a tablet hours before bedtime, you can barely get up in the morning. In fact, I am only taking half a tablet a day otherwise I would never get my daughter to school in the mornings. The other side effect is a huge increase in appetite and subsequent weight gain!! Constipation is another side effect I have noticed. But since it is obviously working pretty well for my anxiety and depression, I am happy to put up with the side effects. I would love to find the perfect AD that has no side effects at all, but how many years would that take!! I would be interested to hear from other people who are or who have been on Remerol, because this lethargy and walking around like a zombie all day really worries and annoys me as I have always been a very active person.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Eglanol is NOT a good treatent for any significan degree of Depression. Cilift is an effective AD for many people, but maybe better if taken in the morning, rather than later in the day. I don't understand why your GP should have felt "desperation" as there are so many potentially effective antidepressants worth trying. Weight gain is a side effect some people experience with various ADs. Around 70 % o people are well-suited by any particular AD, sometimes you're unfortunate and fall in the 30 % of the first few you try. A psychiatrist, knowing these drugs better, may be able from your pattern of responses, to select one more likely to suit you.
Have you considered askeing to be referred to a psychiatrist for a second opinion ?

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Emma | 2009-02-20

Hi there,
Are you not refering to Remeron the generic there of being Aspen Mirtrazapine. I have been on Remeron for 3 months now. Also GAD and depression. Yes, it does make me sleep well, but I don' t feel like a Zombie. I take 7,5mg at about 9 at night and I am asleep by 10. I wake up at about 5.30 am no problem at all. Yes, it does make me more hungry, but I don' t eat more than I did before, infact I eat less and I have not gained weight yet. I used to eat more because of the GAD and depression. I do not suffer from constipation as I drink more water now.Keep on with your meds, eat healthy, drink lots of water and try to excercise and you should be fine on Remeron.
That is the advice my Shrink gave me when I started on Remeron only 7,5mg. (He said I may have to increase to 10mg at 6 months) And CS is right you should go and see a psychiatrist it really is the best way to go. I hope this helps.

Reply to Emma

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.